Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Wichita, KS

August 22, 2001McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 2001, 6:36 PM CDT for McPherson County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 6:36 PM CDT (23:36 UTC)
Expired
Aug 22, 2001, 7:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McPherson County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:43 PM CDTThunderstorm Wind 52 EFreemount, KS
Aug 22, 6:47 PM CDTThunderstorm Wind 61 EJenkins, KS
Aug 22, 6:55 PM CDTHail 0.75Johnstown, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS53 KICT 222337
SVRICT
KSC113-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 715 PM CDT.

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MCPHERSON...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LINDSBORG AROUND 655 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  DAMAGING WINDS OF 60 TO 70 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 715 PM CDT.

LAT...LON 3846 9791 3833 9775 3854 9740 3860 9771

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:48 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 3:48 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT WED AUG 22 2001

MAIN FCST PROBLEM IS TEMPS AND PRECIP THROUGH THE NEXT SEVERAL DAYS.
CURRENT PRECIP CHCS GENERALLY LOOK PRETTY GOOD. HOWEVER WILL UP POPS
SOME TONIGHT AND TOMORROW. MOISTURE PLUME...AS SEEN ON WATER VAPOR
LOOP...REMAINS OVER THE AREA INTO FRIDAY. MODELS PROG WAA/ISENTROPIC
LIFT ACROSS CEN/SCEN SECTIONS. MODELS ALSO PROG UPPER LEVEL
DIFFLUENCE TO INCREASE ACROSS THE FCST AREA TONIGHT. LOW OVER THE SW
US MOVES INTO THE PICTURE BY THU...MOVING ACROSS NW KS. SFC LOW
SHOULD DEVELOP OVER THE CENTRAL ROCKIES...WHICH IS PROGGED TO MOVE
ACROSS CEN KS DURING THE DAY THU. LI/S ON THU GO INTO THE -3 TO -6
RANGE. SPC HAS MUCH OF THE FCST AREA IN SLIGHT RISK. WIND FIELDS ARE
WEAK...HOWEVER SFC BOUNDARY OVER NCEN SECTION WILL HELP FOCUS THE
ENERGY. WILL KEEP PRECIP CHCS IN THU NIGHT AND FRIDAY WITH UPPER
LEVEL LOW IN THE VICINITY.

SCATTERED TSRA AND CLOUDS SHOULD HELP KEEP TEMPS DOWN SOME TOMORROW
FOR CEN KS. LOOKS LIKE ANOTHER WARM DAY FOR THE SOUTHERN SECTIONS.
H85 TEMPS PROGGED TO BE 21-22C. SIMILAR READINGS IN STORE FOR SAT.
WHAT THAT TRANSLATES DOWN TO WILL DEPEND ON CONVECTION AND CLOUD
COVER. RIGHT NOW WILL KEEP FRI/SAT HIGHS IN THE LOW 90S SOUTHERN
SECTIONS...COOLER NORTH.

EXTENDED FCST...THE MRF/ECMWF WOULD SUPPORT A GENLY DRY WX PTRN
THRU EARLY NEXT WEEK DESPITE SOME NOTED DIFFERENCES. THE MAIN
ONE BEING THE DEEPER UPR TROF ACRS THE GRTLKS BY TUE. DEPENDING
ON THE SPEED OF THE DEPARTING S/W ON SAT...WL PROBLY HAVE TO
HOLD ONTO AT LEAST A SLGT CHC OF POPS FOR PTNS OF THE CWA TO
START THE WEEKEND. A NWLY FLO REGIME THEN DVLPG ACRS THE PLAINS
IN THE SUNDAY THRU TUE PDS AS RDG BUILDS ACRS THE WRN U.S.  THIS
SHOULD KEEP THE CHCS FOR ISOLD CNVTN TO THE W ACRS THE HIGH PLAINS.
MAXS BASED ON THE PROGD H8 TEMPS SHOULD RESULT IN MORE TOLERABLE
UPR 80S ON AVG...WITH MINS IN THE LWR/MID 60S.

FCSTID = 7
ICT   74  95  70  93 /  40  40  60  50
HUT   72  94  68  89 /  50  40  60  50
EWK   71  95  68  91 /  40  40  60  50
EQA   73  96  69  92 /  40  40  60  50
WLD   75  98  71  95 /  30  40  60  40
RSL   67  90  65  87 /  60  40  60  40
GBD   71  90  66  88 /  50  40  60  50
SLN   69  91  67  88 /  50  40  60  50
MPR   70  93  67  89 /  50  40  60  50
CFV   75  97  70  94 /  20  30  50  40
CNU   74  95  70  92 /  20  30  60  40
K88   73  95  70  90 /  30  30  60  40

.ICT...
KS...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.